The COVID-19 pandemic has been specially damaging for the monitoring of diabetic patients. During the pandemic, pharmacies, which have traditionally been the reference health-care centers for these patients, have been heavily involved in student-training, to respond to the increasingly demand of qualified health-care professionals. During the training period, a 75-aged chronic patient with abdominal symptomatology and abnormally high values of glycosylated haemoglobin and triglycerides (7,7% and 309 mg/dl) was detected.
The possible cause of the abdominal symptomatology was identified as a drug interaction between metformin and OCT1 transporters inhibitors. In addition, an adverse effect of prednisone was detected because of its hyperglycaemic effect, and a potential interaction between repaglinide and clopidogrel through CYP2C8 has been identified as a possible contributor to this condition.
The negative drug results were notified to the physician in a written report. The doctor have accepted the pharmaceutical intervention and the drug treatment was modified. Three months later, the patient’s values of glycosylated haemoglobin and triglycerides dropped to 6,8% and 122mg/dL respectively, both values within the optimum range, and the abdominal symptomatology highly decreased.
To sum up, this case provides a clear example of how medication review with follow-up is an efficient tool to detect efficacy and security problems, and for improving the monitoring of chronic patients in collaboration with their physician.